First Time User? Enroll now.
COVID-19: Vaccine information and additional resources
Home > Wellness > Health Library > Aspirin and Reye syndrome
Reye syndrome is a rare disease that occurs almost exclusively in children younger than age 15 and can cause severe liver and brain damage. Taking aspirin during a viral infection seems to significantly raise the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.
Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.
Current as of: September 20, 2021
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & John Pope MD - Pediatrics & Kathleen Romito MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
270 Pine Mountain Road
Hudson, NC 28638
8439 Valley Blvd.
Blowing Rock, NC 28605
160 River Bend Drive
Granite Falls, NC 28630